The geometry of the phase diffusion equation
UNSPECIFIED. (2000) The geometry of the phase diffusion equation. JOURNAL OF NONLINEAR SCIENCE, 10 (2). pp. 223-274. ISSN 0938-8974Full text not available from this repository.
The Cross-Newell phase diffusion equation, t(\(k) over right arrow\)Theta(T) = -del . (B(\(k) over right arrow\) . (k) over right arrow), (k) over right arrow = del Theta, and its regularization describes natural patterns and defects far from onset in large aspect ratio systems with rotational symmetry. In this paper we construct explicit solutions of the unregularized equation and suggest candidates for its weak solutions. We confirm these ideas by examining a fourth-order regularized equation in the limit of infinite aspect ratio. The stationary solutions of this equation include the minimizers of a free energy, and we show these minimizers are remarkably well-approximated by a second-order "self-dual" equation. Moreover, the self-dual solutions give upper bounds for the free energy which imply the existence of weak limits for the asymptotic minimizers. In certain cases, some recent results of Jin and Kohn  combined with these upper bounds enable us to demonstrate that the energy of the asymptotic minimizers converges to that of the self-dual solutions in a viscosity limit.
|Item Type:||Journal Article|
|Subjects:||Q Science > QA Mathematics
T Technology > TJ Mechanical engineering and machinery
Q Science > QC Physics
|Journal or Publication Title:||JOURNAL OF NONLINEAR SCIENCE|
|Number of Pages:||52|
|Page Range:||pp. 223-274|
Actions (login required)